Pain Management Community
Fentanyl Patches, good or bad?
About This Community:

This patient support community is for discussions relating to pain management, chronic pain, arthritis, back pain, cancer, headaches, movement disorders pain, and muscle pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Fentanyl Patches, good or bad?

Hello,

I am new to area of pain management.  I have been taking hydrocordone for two years now and found recently, that I was having to take them regularly everyday to calm the constant pain I recieve from adhesions on my intestine (4 surgeries) and my lower back pain (12 weeks in therapy).  My doctor recently perscribed a 25mcg of the Fentanyl patch to try and eliminate my pain and the need to constantly take pills.  I was okay with taking the pills, this is was her suggestion.  I have been taking the patch now for only a week and hate it.  I either feel pain, or what I think are withdrawl (withdrawal) symptoms from the medicine.  To me, this seems like a drastic jump in medicine (from what I have read about fentanyl).  Any input would be helpful, is there anything else I can try?
Related Discussions
8 Comments Post a Comment
Blank
Avatar_m_tn
I think that if a person is in pain, they have the right to be relieved of it.

If this medication is not working as well as the hydrocodone, then there is no reason for you to continue it. Also, fentanyl is a very strong medication that has worse withdrawals than hydrocodone.

I would suggest you go back to the hydrocodone. You sound like you were taking it correctly for pain and it was working for you. It should be "if it's not broke, why fix it" , not, "if it's not broke your not looking hard enough". Know what I mean?
Blank
1310633_tn?1289313024
Did your go CT off the hydrocodone? If so, that may be part of the problem. I'm not an expert or a doctor, but I have lots of experience weening myself off one med and transitioning over to another.

I'm a little surprised your doctor didn't mention any kind of weening regimen. Going CT off anything will cause a certain amount of discomfort, and if you've been taking hydrocodone for 2 years, WD is almost certainly part of your problem.

As for the Fent patch, I have no experience there. I feel CERTAIN someone will come along. Lot's of 'patch people' on this site with lots of helpful and useful info.

Good luck to you.

LMNO
Blank
Avatar_m_tn
Thanks for the feedback, this is a great site, wish I would have found this earlier.  The doc did not take me off the HC cold turkey.  I still have them for "breakthrough" pain, but still find them helpful if i take them regularly.  I just don't like the thought of taking something so extreme.  I like the pills, because I feel more in control of them than the patch and have felt only ill on the patch.  I have a call into the doc and am awaiting her reply.  I will keep updating as I hear, and again, thanks for the replies, it really helps just talking to others going through similar situtations.  Thanks!!
Blank
Avatar_f_tn
Hi new2theprocess,

First I want to welcome you to the Pain Management Forum and let you know that we are glad you found this Forum. I want to let you know that there are NO Doctors on this Forum only CP  {Chronic Pain}  Patients that help each other with our OWN expertise and experiences that we have developed through our OWN CP Issues.

I'm sorry that you are having so many problems with controlling your pain!! It's ALWAYS terrible when we can't get the pain relief that we deserve.  

As LMNO said, there ARE plenty of people that are on the patch, I'm one of them!  I've been on the Fentanyl Patch for over a year and I LOVE it.  It has taken care of ALMOST all of my pain.  Like you, I was on Hydrocodone, 10/325, for OVER 7 years and I'd become immune to them as I'd been on them for so long.  When I moved from TN to AZ I had to change Doctor's and was sent to my FIRST PM Doctor. I have SEVERE DDD {Degenerative Disc Disease} as well as Osteoarthritis in EVERY joint in my body.  I had my FIRST left THP {Total Hip Implant} when I was 35 years old and it was diagnosed when I was ONLY 27 years old.  CP {Chronic Pain} is something that I have been fighting for OVER 38 years.  I've had the implant RE-DONE 3 times, the LAST time was over 5 months ago.

When I went to my PM Doctor the first time,  one of the options that I was given was the patch.  I chose it BECAUSE I was tired of taking pills and they weren't working!!! The Patch has been WONDERFUL for me.  One of the reasons that you may not be getting the relief that you need, MAY be because you haven't had your patch increased to the level that it needs to be.  A GOOD Doctor will start you out low and build it up to the point that you need it to be.  I would imagine that ONE reason that you Doctor took you off of the Hydrocodone is because of the added Acetaminophen in the Hydrocodone and the effect it has on your liver.

One of the problems you MIGHT have with the patches is that you NEED a BT {Break Through} Medication to go along with your Fentanyl.  I have Percocet 10/325 as my BT medication.  Yes, it DOES have acetaminophen in it BUT I don't use them NEARLY as much as I did with the Hydrocodone.  

ALSO, as LMNO stated, IF you were taken off of the Hydrocodone CT {cold turkey} then that could DEFINITELY account for the problems with the way that you are feeling!! You never told us how many Hydrocodone you are taking AND what strength you are taking.  This ALL could play into the factor of WHY your Doctor took you off of the Hydrocodone.

I wish you the BEST of luck and hope that you will keep us updated on what your Doctor does to alleviate your pain

I'll be looking for your updates...........Sherry
Blank
Avatar_f_tn
One other thing you must realize and that is DON'T do ANYTHING without talking to your Doctor first.  

There's ALSO another reason that your Doctor may want you on the patch and that is the medication goes into your system on an EQUAL amount over time.  You don't get highs and lows from the patch that you do with the pills. The continual flow of medication, that I just mentioned, will help you to EVENTUALLY feel better each day.  There's one other thing that you need to be aware of with the patch.  The patch won't last for 3 days with everyone.  My Doctor has me change mine every 2 days instead of every 3 days.  You MIGHT see if some of these feelings you are having occur on the 3rd day of the patch.  It's just a suggestion for you to keep in mind.

AGAIN, I wish you the best.............Sherry
Blank
Avatar_f_tn
I recently was placed on 25mcg fentanyl patches and after only the first day I can say that I'm a fan.  I've been prescribed everything under the sun and lucky enough for me I have a fantastic doctor who works with me to keep my pain under control.  The fact that I can slap a patch on and go about my day (with DRASTIC improvement in quality of life) is amazing.  So far my experience with the patches is nothing short of a life saver.  I hope that after 48 hours I still have the same relief as my prescription is for 72.  I noticed that a few people have mentioned w/d symptoms after 48 hours because it becomes less effective.  I hope this has somehow helped those in question.  
Blank
3112530_tn?1342559764
So sorry to hear about the pain issue. I have a history of DDD/DJD and my family doctor recommended the Fentanyl patch (50mcg) for pain relief but over time I found it devastating to me. Pain medication including the patch, works on your brains perception of pain.
For me, the results were not worth it. I had no idea of how much weight I lost. I went down to 108 lbs and had no idea until I looked in the mirror. I was really too doped up to notice a difference.
Ask around and get others opinion. I had other serious problems with the patch and my pancreas. I went off the patch cold turkey and will never go back but that is just me.
BE AWARE of the side effects and how much CONTROL this drug takes away from you. You may not realize it at first but it does take control over time and this may affect your ability to think clearly.
Please ask around, and get informed. For me the patch was not worth it but your case may be different but read my post to fully understand the side effects that DO happen. Good luck and STAY INFORMED
Blank
Avatar_n_tn
hey, as far as i am aware, buprenorphine and fentanyl have not yet been approved for the management of chronic pain. I tried patches for a while but got nowhere near the relief of my oxycontin pills. patches are only a half analgesic and in Australia at least are usually only prescribed for withdrawing opioid users although some doctors do still prescribe it for pain
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Pain Management Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Pain Answerers
535089_tn?1400677119
Blank
Mollyrae
WI
7721494_tn?1405368662
Blank
philnoir
Front Range, CO
1193998_tn?1265121197
Blank
carolanivey
OH
1855076_tn?1337118903
Blank
marycarmel
MA
Avatar_m_tn
Blank
trixy71
Avatar_f_tn
Blank
Weathergirl21